Texas, 2008Winter Weather in Texas, January 3, 2008
January 3, 2008 · NWS OUN · 3 events in 3 counties and zones
Light precipitation developed over parts of northern Texas before sunrise on the 3rd. This precipitation moved over surface temperatures in the upper 20s and lower 30s, which caused it to freeze on contact.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light precipitation developed over parts of northern Texas before sunrise on the 3rd. This precipitation moved over surface temperatures in the upper 20s and lower 30s, which caused it to freeze on contact. Precipitation coverage was not widespread, but enough ice accumulated on roadways that caused numerous traffic accidents. Monetary damages were estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 3, 3:53 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 3, 3:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CST THU JAN 3 2008
.DISCUSSION...
SURFACE GRADIENT WILL STRENGTHEN TODAY WITH PRESSURE FALLS TO OUR
NORTH AND WEST. THIS WILL LIKELY RESULT IN ROUGHLY NW 1/3 OF FA
REACHING WIND ADVISORY CRITERIA. THEREFORE HAVE ISSUED WIND ADVISORY
FOR THIS AREA FROM LATE THIS MORNING THROUGH SUNSET. WIND AND HUMIDITY
WILL ALSO CREATE WILDFIRE CONTAINMENT ISSUES. HAVE UPGRADED FIRE
WX WATCH TO RED FLAG WARNING OVER WESTERN NORTH TEXAS. WESTERN PARTS
OF OKLAHOMA WILL ALSO SEE WINDY AND DRY CONDITIONS...BUT WILL NOT REACH
NECESSARY TEMPS FOR RED FLAG WARNING.
MODERATE TO STRONG SOUTHERLY FLOW WILL CONTINUE INTO THE WEEKEND
WHICH WILL BRING HIGHER HUMIDITY LEVELS NORTHWARD. ALTHOUGH MUCH
ABOVE NORMAL TEMPS AND GUSTY WINDS ARE EXPECTED OVER THE WEEKEND
HUMIDITY LEVELS WILL SOMEWHAT OFFSET FIRE WEATHER PARAMETERS.
STILL A LOT OF UNCERTAINTIES WITH REGARDS TO WESTERN TROUGH AND
COLD FRONT PASSAGE EARLY NEXT WEEK. GFS IS NOW THE SLOWER SOLUTION
WITH MUCH STRONGER WAVE THAN ECMWF. ENSEMBLE FORECAST SUGGEST THAT
WAVE IS OVERDONE AND ECMWF IS TO PROGRESSIVE. CURRENT GRIDS
APPEAR TO HAVE SOMEWHAT OF A COMPROMISE SO NO BIG CHANGES TO DAYS
4-6.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 46 30 53 46 / 0 0 10 10
HOBART OK 50 30 56 45 / 0 0 0 0
WICHITA FALLS TX 52 33 60 47 / 0 0 10 10
GAGE OK 47 27 58 38 / 0 0 0 0
PONCA CITY OK 45 31 51 43 / 0 0 10 10
DURANT OK 45 32 54 50 / 0 0 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR OKZ004>007-009>012-014>018-021>024-033>035.
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR TXZ083>090.
&&
SIX/11Hazardous weather outlook, Jan 3, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CST THU JAN 3 2008
OKZ004>048-050>052-TXZ083>090-031800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 AM CST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A DRY AND STABLE AIRMASS WILL CONTINUE OVER THE AREA AND PREVENT
THUNDERSTORM FORMATION. HOWEVER...A FEW SNOW OR SLEET SHOWERS WILL
BE POSSIBLE NEAR AND SOUTH OF THE RED RIVER THIS MORNING AS A SMALL
BUT INTENSE UPPER-AIR DISTURBANCE MOVES EASTWARD OVER NORTH TEXAS. A
FEW AREAS ACROSS WESTERN NORTH TEXAS MAY RECEIVE A VERY LIGHT GLAZE
OF ICE THIS MORNING...WHICH COULD CAUSE A FEW SLICK SPOTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY JAN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL BE SEEN OVER MOST OF OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH LATE THIS AFTERNOON. THE STRONGEST WINDS
WILL BE CONFINED TO NORTHERN AND WESTERN PORTIONS OF
OKLAHOMA...WHERE A WIND ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES INCREASE NEXT MONDAY AND TUESDAY AS A LARGE
STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION. THERE IS
A CHANCE FOR SEVERE THUNDERSTORMS...MAINLY EAST OF INTERSTATE 35.
OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS WILL CONTINUE FRIDAY INTO EARLY NEXT WEEK. THE
WIND...WARMER TEMPERATURES...AND LOW HUMIDITIES WILL MAKE WILDFIRE
CONTAINMENT DIFFICULT...MAINLY OVER WESTERN OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
11In the hours before
Special weather statement, Jan 3, 6:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
618 AM CST THU JAN 3 2008
TXZ086-088-089-031245-
WICHITA TX-ARCHER TX-BAYLOR TX-
618 AM CST THU JAN 3 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND WICHITA
COUNTIES.
AT 615 AM...RADAR INDICATED A SMALL AREA OF WINTERY PRECIPITATION.
THE PRECIPITATION WAS FALLING AS LIGHT SLEET AND MAY PRODUCE
A VERY LIGHT GLAZE OF ICE THROUGH 730 AM. TEMPERATURES
ACROSS THE AREA ARE AT OR JUST BELOW FREEZING. BE ESPECIALLY
CAREFUL ON BRIDGES AND SIDEWALKS THIS MORNING.
Special weather statement, Jan 3, 6:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CST THU JAN 3 2008
TXZ086-089-031330-
WICHITA TX-ARCHER TX-
656 AM CST THU JAN 3 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND WICHITA COUNTIES.
RADAR AT 655 AM INDICATED A SMALL AREA OF VERY LIGHT FREEZING RAIN
AND SLEET LOCATED FROM MANKINS TO 15 MILES SOUTHWEST OF LAKE
KICKAPOO...MOVING NORTHEAST AT 25 MPH. A THIN GLAZE OF ICE IS
POSSIBLE THROUGH 8 AM AS TEMPERATURES ARE AT OR JUST BELOW FREEZING.
BE ESPECIALLY CAREFUL OF BRIDGES AND SIDEWALKS.
Winter Weather, Clay
- When
- January 3, 7:00 AM CST to 8:00 AM CST
- Where
- Clay forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
Approximately a 30 minute period of light sleet and freezing rain with 1/16 inches of glaze on area roads. Numerous accidents were reported. Monetary damages were estimated.
Winter Weather, Wichita
- When
- January 3, 7:00 AM CST to 8:00 AM CST
- Where
- Wichita forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Numerous accidents were reported as a result of a thin glaze of ice around Wichita Falls. Monetary damages were estimated.
Winter Weather, Archer
- When
- January 3, 7:00 AM CST to 8:00 AM CST
- Where
- Archer forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Numerous accidents were reported as a result of icy roads. Monetary damages were estimated.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 3, 20083 deaths · 7 injured · $45,000 · 3 events
- Cold in Louisiana, January 3, 20082 deaths · 1 event
- High Wind in Oregon, January 3 to 4, 20081 death · $1.0 million · 73 kt wind · 3 events
- Winter Storm and High Wind in California, January 3 to 7, 20082 injured · $4.5 million · 65 kt wind · 12 events
- High Wind in Oregon, January 3 to 4, 2008$1.7 million · 70 kt wind · 7 events
- Frost and Freeze in Florida, January 3, 2008$80,000 · 3 events
- High Wind in Oregon, January 3 to 4, 200866 kt wind · 5 events
- High Wind in California, January 3 to 4, 200870 kt wind · 5 events
- Astronomical Low Tide in New Jersey, January 3, 20084 events
- Blizzard in California, January 3 to 4, 20083 events
- Astronomical Low Tide in Delaware, January 3, 20082 events
- Astronomical Low Tide in Pennsylvania, January 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79009, 79010, 79011.